Alabama, 2002Hail in Alabama, April 30, 2002
April 30, 2002 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 8 hours 5 minutes earlier.
Area forecast discussion, Apr 30, 2:00 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002
UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS. GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE. 75
HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224
.BHM...NONE.
In the hours before
Local storm report, Apr 30, 4:14 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.Local storm report, Apr 30, 5:00 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.Special weather statement, Apr 30, 5:30 PM CST, 4 hours 35 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
630 PM CDT TUE APR 30 2002
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...
BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE...
FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE...
LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS...
TUSCALOOSA...WALKER...WINSTON...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...
AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES...
MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL...
SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Apr 30, 6:27 PM CST, 3 hours 38 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
727 PM CDT TUE APR 30 2002
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...
BIBB...BLOUNT...CALHOUN...COLBERT...CULLMAN...
DALLAS...ETOWAH...FAYETTE...FRANKLIN...GREENE...
HALE...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
MARION...MARSHALL...MORGAN...PERRY...PICKENS...
SHELBY...ST CLAIR...TUSCALOOSA...WALKER...WINSTON...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...
AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
CLAY...CLEBURNE...COOSA...ELMORE...LEE...
LOWNDES...MACON...MONTGOMERY...RANDOLPH...RUSSELL...
TALLADEGA...TALLAPOOSA...
Local storm report, Apr 30, 8:58 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0141 PM AUTAUGAVILLE AL 0.75 IN HAIL
04/30/02 AUTAUGA
0215 PM LOWNDESBORO AL 1.00 IN HAIL
04/30/02 LOWNDES
0230 PM MONTGOMERY AL 0.75 IN HAIL
04/30/02 MONTGOMERY
0250 PM SNOWDOUN AL 1.00 IN HAIL
04/30/02 MONTGOMERY
0350 PM AL 1.00 IN HAIL
04/30/02 BLOUNT NEAR ALMERIA
0425 PM AL 1.00 IN HAIL
04/30/02 BULLOCK NEAR JAMBACK
0450 PM CLAYTON AL 0.75 IN HAIL
04/30/02 BARBOUR HAIL COVERING THE
GROUND.
0540 PM RALPH AL 1.75 IN HAIL
04/30/02 TUSCALOOSA
0745 PM TROY AL FUNNEL CLOUD
04/30/02 PIKE JUST WEST OF TROYLocal storm report, Apr 30, 9:03 PM CST, 1 hour 2 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM ARGO AL 0.88 IN HAIL
04/30/02 ST. CLAIR PUBLIC REPORT.
0226 AM HAMILTON AL 0.88 IN HAIL
04/30/02 MARION DIME TO NICKEL SIZED HAIL
REPORTED BY OFF DUTY
POLICE OFFICER.
0920 AM RUSSELLVILLE AL 0.88 IN HAIL
04/30/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN
RUSSELLVILLE.
0922 AM FAIRVIEW AL 0.75 IN HAIL
04/30/02 CULLMAN DIME SIZE HAIL WAS
COVERING THE GROUND IN
FAIRVIEW.
0931 AM MOULTON AL 0.75 IN HAIL
04/30/02 LAWRENCE DIME SIZE HAIL WAS
REPORTED NEAR THE MOUNT
HOPE COMMUNITY.
0949 AM DE ARMANVILLE AL 0.75 IN HAIL
04/30/02 CALHOUN DIME SIZE HAIL REPORTED
IN DE ARMANVILLE.
0950 AM HIGHLAND LAKE AL 1.00 IN HAIL
04/30/02 BLOUNT QUARTER SIZE HAIL FELL
NEAR HIGHLAND LAKE.
1000 AM ASHVILLE AL 1.75 IN HAIL
04/30/02 ST. CLAIR GOLFBALL SIZE HAIL
REPORTED BETWEEN STEELE
AND ASHVILLE.
1049 AM SHEFFIELD AL 0.75 IN HAIL
04/30/02 COLBERT DIME SIZE HAIL REPORTED
NEAR SHEFFIELD.
0141 PM AUTAUGAVILLE AL 0.75 IN HAIL
04/30/02 AUTAUGA
0211 PM VERNON AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL FELL IN
VERNON.
0215 PM LOWNDESBORO AL 1.00 IN HAIL
04/30/02 LOWNDES
0218 PM CROSSVILLE AL 1.00 IN HAIL
04/30/02 LAMAR QUARTER SIZE HAIL
REPORTED IN CROSSVILLE.
0230 PM MONTGOMERY AL 0.75 IN HAIL
04/30/02 MONTGOMERY
0250 PM SNOWDOUN AL 1.00 IN HAIL
04/30/02 MONTGOMERY
0350 PM AL 1.00 IN HAIL
04/30/02 BLOUNT NEAR ALMERIA
0425 PM AL 1.00 IN HAIL
04/30/02 BULLOCK NEAR JAMBACK
0450 PM CLAYTON AL 0.75 IN HAIL
04/30/02 BARBOUR HAIL COVERING THE
GROUND.
0452 PM CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR DIME TO QUARTER SIZE HAIL
REPORTED ALL AROUND THE
CITY OF CLAYTON.
0455 PM CLAYTON AL WIND DAMAGE
04/30/02 BARBOUR SEVERAL TREES WERE BLOWN
DOWN JUST SOUTH OF
CLAYTON...POSSIBLE
TORNADO.
0500 PM 4S CLAYTON AL 1.00 IN HAIL
04/30/02 BARBOUR QUARTER SIZE JAIL
REPORTED NEAR CLAYTON.
0500 PM MILLPORT AL 0.75 IN HAIL
04/30/02 LAMAR DIME SIZE HAIL REPORTED
AT MILLPORT.
0505 PM PLEASANT GROVE AL 1.75 IN HAIL
04/30/02 PICKENS GOLFBALL SIZE HAIL WAS
OBSERVED IN REFORM.
0540 PM RALPH AL 1.75 IN HAIL
04/30/02 TUSCALOOSA
0541 PM TUSCALOOSA AL 2.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL TO BASEBALL SIZE
HAIL WAS REPORTED ALL
ACROSS THE SOUTHERN AREAS
OF TUSCALOOSA.
0545 PM TUSCALOOSA AL WIND DAMAGE
04/30/02 TUSCALOOSA SEVERAL TREES BLOWN DOWN
IN THE SOUTHERN PART OF
THE CITY OF TUSCALOOSA.
0546 PM FOSTERS AL 1.75 IN HAIL
04/30/02 TUSCALOOSA GOLFBALL SIZE HAIL
REPORTED IN FOSTERS.
0745 PM TROY AL FUNNEL CLOUD
04/30/02 PIKE JUST WEST OF TROYHail, Limestone
- When
- April 30, 10:05 PM CST
- Where
- Limestone County, 3 mi S of Ardmore
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.950, -86.850
Nickel size hail was observed just south of Ardmore. One home suffered minor roof damage from the thunderstorm winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 30, 2002$3.6 million · 1.75 in hail · 12 events
- Tornadoes and Hail in Mississippi, April 30, 2002$296,000 · F0 · 23 events
- Hail in Alabama, April 30, 2002$400,000 · 2.75 in hail · 1 event
- Hail and Damaging Wind in Florida, April 30, 2002$100,000 · 1.75 in hail · 4 events
- High Wind in Alaska, April 30, 2002$115,000 · 1 event
- Wildfire in Colorado, April 30, 2002$100,000 · 1 event
- Damaging Winds in Mississippi, April 30, 2002$51,000 · 86 kt wind · 2 events
- Flash Flood in Alabama, April 30, 2002$50,000 · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 30, 2002$25,000 · 2.75 in hail · 1 event
- Hail and Damaging Winds in Tennessee, April 30, 20022 in hail · 16 events
- Flood in Puerto Rico, April 30, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293239.